Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Addicted to Xanax. Having seizures and hallucinations due to withdrawal. Any medications to be taken for this?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
my brother is addicted to xanax bars and recently got arrested, he is now going through withdrawls and it is really bad. he had a seizure on thursday december 22 and started halucinating really bad. i went to visit him in jail today and he still seemed really bad he was very paranoid and didnt want to talk. is there a type of medication that he should be taking while he is going through the withdrawls? about how long do the halucinations last and do they just all of a sudden stop or do they gradually stop? could the halucinations and the seizure have a long term affect on him? he has been in jail since december 19
Posted Sun, 15 Apr 2012 in Drug Abuse
Answered by Dr. Ashish Mittal 1 hour later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Xanax contain Alprazolam which is an addictive substance of benzodiazepines group of medicines, if taken without prescription.
Patients who suddenly stop alprazolam, like your brother, patients can develop the following withdrawal symptoms: anxiety, palpitation, increase perspiration, restlessness, difficulty in sleeping and seizures, if the withdrawal is severe.

Peak withdrawals occur at 3rd -5th day like your brother developed seizure after 3 days. In many cases of withdrawal, patient may develops delirium or psychotic symptoms which characterised by fearfulness and hallucinations. Severity of withdrawals gradually reduces over a period of time and usually takes a few weeks.

To prevent withdrawals, alprazolam should be stopped gradually or should be cross tapered with long acting medicines like diazepam.

As your brother is in prison, then you should inform prison authorities (police and doctors) about his xanax (alprazolam) use, so that they can take appropriate measures to reduce withdrawals. Do not take any treatment decision herself, as it has many legal implications.

It is important for to understand that seizures are a medical emergency and need to be managed on an urgent basis. If the seizures are not managed properly and last long, they can have adverse consequences in the long term.

The hallucinations can be expected to stop gradually once his withdrawal symptoms have been adequately managed and subside. This can and should be expected in cases if the hallucinations are resulting from withdrawal and there is no co-existing illness like schizophrenia (which can also cause hallucinations).

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Addicted to Xanax. Having seizures and hallucinations due to withdrawal. Any medications to be taken for this? 20 hours later
when we call the jail they tell us that he is still going through hallucinations and it hasnt gotten any better is that normal? it has been a week since the hallucinations started
Answered by Dr. Ashish Mittal 52 minutes later

Thanks for reverting.

As I explained earlier, hallucinations can be because of pre-existing illness or can be related to withdrawal. But in both cases, it needs to be controlled to decrease the suffering of patients.

So there is need of medical attention to focus on his withdrawal symptoms and hallucinations.

I hope, this answers your query. Please accept my answer in case you have no follow up queries.

Wish your brother a speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor